×

zbMATH — the first resource for mathematics

Nahm’s equations and the classification of monopoles. (English) Zbl 0603.58042
In the study of Higgs fields over fibre bundles based on \(R^ 3\) with bundle group SU(2), monopoles occur. These are parametrised either by continuous variables or by moduli spaces \(M^ k\), \(k\geq 0\). k is called the topological charge. Monopoles also occur in twistor geometry. The present paper uses the connection established by Nahm between the above two, to settle certain questions on the moduli spaces for \(k=2\). The Nahm equations which are ordinary differential equations for matrix valued functions, are split into two, one real and one complex. The complex equation alone is invariant under a complex group. The real equation is shown to admit a unique solution on each orbit of the complex group. The equivalence classes of solutions of the complex equation are classified using algebraic methods. The author verifies the conjecture of M. F. Atiyah and M. K. Murray [Ph. D. Thesis, Oxford (1983)] relating moduli spaces for \(k=2\) to rational functions on \({\mathbb{C}}P^ 1={\mathbb{C}}\cup \{\infty \}\).
Reviewer: Y.Prahalad

MSC:
81T08 Constructive quantum field theory
35Q99 Partial differential equations of mathematical physics and other areas of application
37C80 Symmetries, equivariant dynamical systems (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Atiyah, M. F.: Instantons in two and four dimensions. Commun. Math. Phys.93, 437-451 (1984) · Zbl 0564.58040 · doi:10.1007/BF01212288
[2] Atiyah, M. F., Bott, R.: The Yang-Mills equations over Riemann surfaces. Philos. Trans. R. Soc. London308, 523-615 (1982) · Zbl 0509.14014 · doi:10.1098/rsta.1983.0017
[3] Donaldson, S. K.: Anti self dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles. Proc. Lond. Math. Soc.50, 1-26 (1985) · Zbl 0547.53019 · doi:10.1112/plms/s3-50.1.1
[4] Donaldson, S. K.: Instantons and geometric invariant theory. Commun. Math. Phys.93, 453-460 (1984) · Zbl 0581.14008 · doi:10.1007/BF01212289
[5] Hitchin, N. J.: Monopoles and geodesics. Commun. Math. Phys.83, 579-602 (1982) · Zbl 0502.58017 · doi:10.1007/BF01208717
[6] Hitchin, N. J.: On the construction of monopoles. Commun. Math. Phys.89, 145-190 (1983) · Zbl 0517.58014 · doi:10.1007/BF01211826
[7] Hurtubise, J. C.: SU(2) monopoles of charge 2. Commun. Math. Phys.92, 195-202 (1983) · Zbl 0548.58040 · doi:10.1007/BF01210845
[8] Jaffe, A., Taubes, C. H.: Vortices and monopoles. Boston: Birkhäuser 1980 · Zbl 0457.53034
[9] Kempf, G., Ness, L.: On the lengths of vectors in representation spaces. In: Lecture Notes in Mathematics, Vol.372, Berlin, Heidelberg, New York: Springer, 1978 · Zbl 0407.22012
[10] Murray, M. K.: Monopoles and spectral curves for arbitrary Lie Groups. Commun. Math. Phys.90, 263-271 (1983) · Zbl 0517.58015 · doi:10.1007/BF01205507
[11] Murray, M. K.: D. Philos. Thesis, Oxford (1983)
[12] Nahm, W.: All self dual multimonopoles for arbitrary gauge group. (Preprint) TH 3172-CERN (1981)
[13] Nahm, W.: The algebraic geometry of multimonopoles. Preprint, Physikalisches Institut, University of Bonn
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.